Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 54, NWS Cheyenne, WY

August 27, 2002Carbon County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 27, 2002, 5:29 PM MDT for Carbon County, Wyoming. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2002, 5:29 PM MDT (23:29 UTC)
Expired
Aug 27, 2002, 6:15 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Carbon County, WY

The radar

The Cheyenne radar (KCYS), 154 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 6:10 PM MDTHail 1.25Medicine Bow, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

254 
WUUS55 KCYS 272329
SVRCYS
WYC007-280015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
525 PM MDT TUE AUG 27 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CARBON COUNTY IN SOUTH CENTRAL WYOMING

* UNTIL 615 PM MDT

* AT 518 PM MDT...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES     
  NORTHWEST OF MEDICINE BOW...MOVING SOUTHEAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

HAIL UP TO GOLFBALL SIZE WAS REPORTED ABOUT 20 MILES NORTHWEST OF
MEDICINE BOW AT 520 PM.  IF YOU ARE IN THE PATH OF THE STORM...PUT 
YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT 
TUESDAY EVENING FOR SOUTHEAST WYOMING.  A FLASH FLOOD WARNING
ALSO REMAINS IN EFFECT FOR NORTHEAST CARBON COUNTY UNTIL 715 PM.

LAT...LON 4196 10658 4174 10639 4176 10608 4219 10608

COX

WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:45 PM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 27, 1:45 PM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT TUE AUG 27 2002

RATHER SIGNIFICANT UPR FTR WAS LIFTG NEWD ACRS E CNTRL WY INTO CNTRL
NEB.  WITH LACK OF ANY REAL UPR LIFT FOR NEXT FEW HOURS...EXPECT A
FEW WEAK TSTMS TO CONTINUE TO DVLP.  BY LATER THIS AFTN INTO THIS
EVNG HOWEVER...UPR FTR ROUNDING BOTTOM OF UPR LOW WILL STREAK NEWD
ALONG UPR JET...WITH SOME DIFFLNC ALOFT AIDING TSTMS.  FOR NOW HARD
TO PINPOINT AREA WITH HIGHEST POPS...WITH GO WITH ROUGHLY 30% MOST
LOCATIONS TONIGHT.  STILL DECENT LOW LEVEL MSTR OVER REGION EAST OF
SNOWY RANGE.  LATEST LAPS ANALYSIS SUGGESTS PERHAPS A WND SHFT BNDRY
SETTING FROM NEAR WHEATLAND NEWD TO NEAR CDR.  A FEW SHWRS POPPING
UP ALONG THIS BNDRY IN NRN NEB PNHNDL...AND ALSO FIRING WEAKLY OFF
THE SNOWY RANGE.  SFC TEMPS ALSO NOT QUITE AS WARM AS
EXPECTED...WITH AIRMASS NOT AS UNSTABLE.  STILL BEARS WATCHING REST
OF AFTN INTO EVNG THO.  IN LATER PDS...NOT MUCH CHANGES AS S/SE LOW
LEVEL FLOW CONTS OVER/E OF MTNS WHILE UPR LOW ACTUALLY DRIFTS WWD
AND THEN GETS KICKED NEWD ACRS NRN RCKYS.  FLOW ALOFT REMAINS
SW...WITH TAIL END OF EJECTG TROF BRUSHING AREA ON THU AFTN/EVNG.
FRI STILL LOOKS DRY IN WAKE OF UPR TROF...WITH TEMPS REBOUNDING SOME
WITH A MRNG PD OF DOWNSLOPE WINDS.  EXTENDED...MODELS FAIRLY
CONSISTENT WITH YESTERDAYS RUNS.  SOUTHWEST WINDS ALOFT SHOULD
DEVELOP BY MIDWEEK AHEAD OF THE NEXT TROF THAT FORMS OVER THE
WESTERN UNITED STATES. THIS SHOULD BRING IN A BIT MORE MOISTURE FOR
A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS.  THINGS DRY OUT BY
LABOR DAY WEEKEND AS THE WESTERN U.S. TROF WEAKENS...WHICH WILL
ALLOW WINDS ALOFT TO GO MORE WESTERLY.

.CYS...
WY...NONE.
NE...NONE.

In the hours before

Local storm report, Aug 27, 11:29 AM MDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
1129 AM MDT TUE AUG 27 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    SIDNEY                    NE   1.75 INCH HAIL
08/24/02   CHEYENNE

GRIFFITH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:24 PM MDTSevere Thunderstorm WarningCYSPlatte51 min
Aug 26, 10:50 PM MDTSevere Thunderstorm WarningCYSLaramie40 min
Aug 26, 11:15 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Aug 26, 11:31 PM MDTSevere Thunderstorm WarningCYSLaramie44 min
Aug 27, 4:14 PM MDTFlash Flood WarningCYSCarbon3 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.